Drug gains popularity, school officer says

Posted

WOODLAND PARK-- With at least one incident of an unidentified Woodland Park teenager hospitalized after ingesting DMT, along with marijuana, RE-2 School Resource Officer Sean Goings offered insights into the drug.

“DMT is a hallucinogen that causes a huge disconnect from reality,” said Goings, speaking to the board of North Teller Build a Generation April 25. “It’s akin to LSD and mushrooms but with shorter-term effects.”

Available in toad venom, plant and synthetic form, DMT causes the user to have an out-of-body experience, Goings said.  “I’m not sure why it’s become more popular with our kids.”

The drug interferes with the neurotransmitter serotonin and, as a result, causes physical disconnect, Goings said. “Serotonin keeps you locked into reality and the drug disrupts that process,” he added.  

DMT, or dimethyltryptamine, can be dissolved, shot up, ground up, snorted or taken in tablet form, he said.

Stronger than “spice,” the synthetic marijuana-like substance, DMT causes psychotic reactions in some users, with the results potentially dangerous. “The drug’s effects are very unpredictable; people have landed in the hospital after taking DMT,” Goings said. “I have heard that our kids were lacing this drug with marijuana to get a better high.”

In addition to being the school resource officer, Goings is a member of the BAG board of directors, whose mission is to support and strengthen the community through communication and collaboration among agencies, groups and individuals for the benefit of young people.